An 80-year-old woman presents with a complaint of recent-onset marked hair loss. While she says she has never had ‘”thick hair,” she is losing handfuls every day when she combs her hair. The patient’s recent medical history noted a series of epidural steroid injections that were completed about 3 months prior to her hair loss. Hair loss is a known side effect of steroid use, regardless of the route or duration. The etiology and timing involves the stages of hair growth and the impact of the sudden influx of steroid medication into the system. The good news is that the hair growth does gradually return to normal. (209-4)—Contributed by Sherril Sego, FNP-C, DNP. 

Sherril Sego, FNP-C, DNP, is an independent consultant in Kansas City, MO.


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.


Continue Reading